Skip to main content

Blockers for the Stability Number and the Chromatic Number

Abstract

Given an undirected graph G = (V, E) and two positive integers k and d, we are interested in finding a set of edges (resp. non-edges) of size at most k to delete (resp. to add) in such a way that the chromatic number (resp. stability number) in the resulting graph will decrease by at least d compared to the original graph. We investigate these two problems in various classes of graphs (split graphs, threshold graphs, bipartite graphs and their complements) and determine their computational complexity. In some of the polynomial-time solvable cases, we also give a structural description of a solution.

This is a preview of subscription content, access via your institution.

References

  1. Asratian, A., Denley, T.M.J., Häggkvist, R.: Bipartite Graphs and Their Applications. Cambridge University Press, Cambridge (1998)

  2. Bar-Noy, A., Khuller, S., Schieber, B.: The complexity of finding most vital arcs and nodes, Technical Report CS-TR-3539, University of Maryland (1995)

  3. Bazgan C., Toubaline S., Tuza Z.: The most vital nodes with respect to independent set and vertex cover. Discrete Appl. Math. 159(17), 1933–1946 (2011)

    Article  MATH  MathSciNet  Google Scholar 

  4. Bazgan, C., Toubaline, S., Tuza, Z.: Complexity of the most vital nodes for independent set on tree structures. In: Proceedings of the 21 International Workshop on Combinatorial Algorithms (IWOCA 2010), LNCS vol. 6460, pp. 154–166 (2010)

  5. Bazgan C., Toubaline S., Vanderpooten D.: Complexity of determining the most vital elements for the p-median and p-center location problems. J. Comb. Optim. 25(2), 191–207 (2013)

    Article  MATH  MathSciNet  Google Scholar 

  6. Bazgan C., Toubaline S., Vanderpooten D.: Critical edges/nodes for the minimum spanning tree problem: complexity and approximation. J. Comb. Optim. 26, 178–189 (2013)

    Article  MATH  MathSciNet  Google Scholar 

  7. Bentz C., Costa M.-C., Picouleau C., Ries B., de Werra D.: d-Transversals of stable sets and vertex covers in weighted bipartite graphs. J. Discrete Algorithms 17, 95–102 (2012)

    Article  MATH  MathSciNet  Google Scholar 

  8. Brooks R.L.: On colouring the nodes of a network. Proc. Camb. Philos. Soc. Math. Phys. Sci. 37, 194–197 (1941)

    Article  MathSciNet  Google Scholar 

  9. Chlebík, M., Chlebíková, J.: Crown reductions for the minimum weighted vertex cover problem. Discrete Appl. Math. 156(3), 292–312 (2008)

    Google Scholar 

  10. Costa M.-C., de Werra D., Picouleau C.: Minimum d-blockers and d-transversals in graphs. J. Comb. Optim. 22(4), 857–872 (2011)

    Article  MATH  MathSciNet  Google Scholar 

  11. Fink J.F., Jacobson M.S., Kinch L.F., Roberts J.: The bondage number of a graph. Discrete Math. 86(1-3), 47–57 (1990)

    Article  MATH  MathSciNet  Google Scholar 

  12. Frederickson, G.N., Solis-Oba, R.: Increasing the weight of minimum spanning trees. In: Proceedings of the 7 ACM-SIAM Symposium on Discrete Algorithms (SODA 1996) pp. 539–546

  13. Garey M.R., Johnson D.S.: Computers and tractability: a guide to the theory of NP-completeness. Freeman, New York (1979)

    Google Scholar 

  14. Khachiyan L., Boros E., Borys K., Elbassioni K., Gurvich V., Rudolf G., Zhao J.: On short paths interdiction problems: total and node-wise limited interdiction. Theory Comput. Syst. 43(2), 204–233 (2008)

    Article  MathSciNet  Google Scholar 

  15. Monnot J., Toulouse S.: The path partition problem and related problems in bipartite graphs. Oper. Res. Lett. 35(5), 677–684 (2007)

    Article  MATH  MathSciNet  Google Scholar 

  16. Ries B., Bentz C., Picouleau C., de Werra D., Costa M.-C., Zenklusen R.: Blockers and Transversals in some subclasses of bipartite graphs: when caterpillars are dancing on a grid. Discrete Math. 310(1), 132–146 (2010)

    Article  MATH  MathSciNet  Google Scholar 

  17. Toubaline, S.: (2010) Détermination des éléments les plus vitaux pour des problèmes de graphes, PhD Thesis, Université Paris-Dauphine

  18. Turán P.: On an extremal problem in graph theory (in Hungarian). Matematikai s Fizikai Lapok. 48, 436–452 (1941)

    Google Scholar 

  19. West, D.B.: (2001) Introduction to Graph Theory, 2nd Edn. Prentice Hall, Englewood Cliffs

  20. Wood R.K.: Deterministic network interdiction. Math. Comput. Model. 17(2), 1–18 (1993)

    Article  MATH  Google Scholar 

  21. Zenklusen, R.: Matching Interdiction. Discrete Appl. Math. 158, 1676–1690 (2010)

  22. Zenklusen R., Ries B., Picouleau C., de Werra D., Costa M.-C., Bentz C.: Blockers and transversals. Discrete Math. 309(13), 4306–4314 (2009)

    Article  MATH  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to C. Picouleau.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Bazgan, C., Bentz, C., Picouleau, C. et al. Blockers for the Stability Number and the Chromatic Number. Graphs and Combinatorics 31, 73–90 (2015). https://doi.org/10.1007/s00373-013-1380-2

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00373-013-1380-2

Keywords

  • Blocker
  • Chromatic number
  • Stability number
  • Bipartitegraph
  • Split graph
  • Threshold graph